Skip to Content
UW Health SMPH
American Family Children's Hospital
SHARE TEXT

Dr. Jacqueline Gerhart: Testing Can Determine Penicillin Allergy

UW Health Family Medicine physician Dr. Jacqueline GerhartMadison, Wisconsin - UW Health Family Medicine physician Jacqueline Gerhart writes a column that appears Tuesdays on madison.com and in the Wisconsin State Journal. Columns are re-published here with permission.

 

Dear Dr. Gerhart: I used to be allergic to penicillin when I was younger, but I don't remember what happened when I took it. Is it likely I've outgrown the allergy, and is it safe to try a small dose the next time I'm sick?

 

Dear Reader: Penicillin was one of the first antibiotics to be discovered. Nobel laureate Alexander Fleming showed its medicinal properties in 1928. It was used for decades as the "gold standard" antibiotic.

 

However, because of its use or even overuse, many people have become allergic to penicillin - and some bacteria have become resistant to it. Yet, penicillins are still used widely throughout the world and cover many of our most common bacteria, such as staph and strep.

 

As of 2012, approximately 10 percent of the U.S. population reported they are allergic to penicillin. However, studies show that of the people who report penicillin allergy, 90 percent actually do not have a true allergy. They may have an intolerance - such as nausea or diarrhea - but they do not actually develop a rash, fever or swelling.

 

Testing for penicillin allergy can be done by a skin-prick test in which a small amount of penicillin is injected into the skin of your forearm or your back. Often during this type of allergy testing, the allergist will test you for multiple types of allergens at once, creating multiple little pokes in your skin side-by-side.

 

If you are allergic to penicillin, you will develop a red raised bump or reaction in response to the prick. If this happens, you have a positive test, and you most likely should not use penicillin.

 

If you do not develop a reaction, you may not be allergic to penicillin, or you may have just a mild allergy. A second test can then be done in which a small amount of penicillin is injected under the skin. This is called an "intradermal injection." If both of these tests are negative, you have a very low chance of being allergic to penicillin - about a 5 percent likelihood.

 

Getting allergy testing for an "old" penicillin allergy is a great idea, especially if you aren't sure what happens when you take penicillin. This is because when you tell your physician you are allergic to penicillin it limits the antibiotics that can be used. This can lead to further drug resistance and can elevate medical costs.

 

Penicillins are some of the least expensive antibiotics we can prescribe, and they are still some of the best ones we have to treat common bacterial infections such as sinus infections, ear infections and even some types of pneumonia. Additionally, during surgery, we often use medications similar to penicillins to prevent post-operative infections.

 

If you don't remember your reaction, it may actually have been an intolerance rather than an allergy. Many people develop nausea, diarrhea or upset stomach when taking penicillins. This is not an allergy.

 

The symptoms of a true allergy usually include skin changes such as red bumps, rash or swelling. In severe cases, there may be swelling of the throat or face and shortness of breath.

 

If you remember having a true allergic reaction, I would stay away from penicillins the next time you have an infection. Otherwise, contact an allergist for further testing.

 

This column provides general health information and is not specific advice intended for any particular individual(s). It is not a professional medical opinion or a diagnosis. Always consult your personal health care provider about your concerns. No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Gerhart to people submitting questions.


Date Published: 03/12/2013

News tag(s):  jacqueline l gerhart

News RSS Feed